Montana, 2012

High Wind in Montana, September 10, 2012

September 10, 2012 · NWS TFX · 3 events in 3 counties and zones

Strong westerly winds occurred along the Rocky Mountain Front and Eastern Glacier county as an upper-level trough combined with an upper-level jet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly winds occurred along the Rocky Mountain Front and Eastern Glacier county as an upper-level trough combined with an upper-level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 10, 5:45 AM MST, 15 minutes earlier.

Area forecast discussion, Sep 10, 5:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
645 AM MDT MON SEP 10 2012

.UPDATE...

UPDATED WEATHER AND POP GRIDS TO ACCOUNT FOR ISOLATED CONVECTIVE
ACTIVITY MOVING THROUGH FERGUS COUNTY.

&&

.DISCUSSION...

TODAY THROUGH WEDNESDAY...STRONG WESTERLY FLOW ALOFT WILL OVERSPREAD
THE REGION TODAY AS AN UPPER LEVEL TROUGH MOVES INTO THE NORTHERN
ROCKIES AND MT. UPPER LEVEL JET AND BELT OF STRONGEST WINDS ALOFT
MOVES EAST ALONG THE US/CANADIAN BORDER THIS AFTERNOON/EARLY EVENING
WITH HIGH WINDS EXPECTED TO DEVELOP BY MORNING ALONG THE NORTHERN
ROCKY MTN FRONT AND SPREAD EAST INTO ADJACENT PORTIONS OF GLACIER
COUNTY THIS AFTERNOON WHERE A HIGH WIND WARNING WILL REMAIN IN
EFFECT THROUGH MIDNIGHT TONIGHT. ELSEWHERE...A STRONG PRESSURE
GRADIENT AND GOOD MIXING DUE TO MID LEVEL COLD AIR ADVECTION AND
SURFACE HEATING WILL PRODUCE VERY WINDY CONDITIONS WITH GUSTS OF
35-45 MPH LIKELY THIS AFTERNOON ACROSS MUCH OF THE FORECAST AREA.
THE AIRMASS WILL REMAIN VERY DRY WITH CLEAR TO PARTLY CLOUDY SKIES
AND ONLY A SLIGHT CHANCE FOR SHOWERS OVER THE HIGHER ELEVATIONS OF
GLACIER NATIONAL PARK. TEMPERATURES WILL COOL BACK TO SEASONAL
VALUES TODAY WITH STRONGER COOLING ARRIVING TONIGHT. HIGH PRESSURE
BUILDS IN AT THE SURFACE TONIGHT THROUGH TUESDAY AND WEDNESDAY OVER
THE NORTHERN ROCKIES WHILE A DRY NW FLOW PERSISTS ALOFT...KEEPING
THE AREA DRY AND MAINLY CLEAR. WINDS WILL GRADUALLY DIMINISH LATE
TONIGHT BUT REMAIN BREEZY OVER NORTHERN PORTIONS OF THE FORECAST
AREA THROUGH TUESDAY. TEMPERATURES WILL BE 5-10 DEGREES BELOW
SEASONAL AVERAGES TUESDAY AND WEDNESDAY WITH A WIDESPREAD FROST A
GOOD POSSIBILITY TUESDAY NIGHT AS MANY LOCATIONS SEE LOW
TEMPERATURES DROP TO AROUND FREEZING. HOENISCH

WEDNESDAY NIGHT THROUGH MONDAY...MEDIUM RANGE MODELS IN DECENT
AGREEMENT TO START THE PERIOD. A STRONG UPPER RIDGE OVER THE AREA ON
THURSDAY WILL TRANSITION TO ZONAL FLOW ALOFT ON FRIDAY MAINTAINING
DRY AND STABLE CONDITIONS. THE MODELS BEGIN TO DIVERGE WITH THEIR
SOLUTIONS ON SATURDAY AS THE GFS MOVES AN UPPER TROF TO THE PACIFIC
NORTHWEST. THE EUROPEAN DOES THE SAME BUT WITH A MUCH STRONGER TROF.
AS THE UPPER RIDGE REBUILDS OVER THE WEST COAST ON SUNDAY...IT
DRIVES THE UPPER TROF DOWN ACROSS THE AREA. THE EUROPEAN HOLDS THE
TROF IN PLACE OVER THE AREA LONGER THAN THE GFS WHICH TREATS THIS
FEATURE IN A MORE PROGRESSIVE FASHION. HAVE LEANED TOWARD THE GFS
SOLUTION AND GONE WITH A GENERALLY DRY FORECAST. THE EUROPEAN
SOLUTION APPEARS TO BE A DRASTIC CHANGE TO WHAT EARLIER MODELS HAD
FORECAST. BOTH MODELS HAVE A DRY NORTH TO NORTHWEST FLOW ALOFT OVER
THE AREA MONDAY. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES TO
START THE PERIOD AND THEN DROP TO NEAR SEASONAL AVERAGES BY SUNDAY
AND MONDAY.

&&

.AVIATION...
UPDATED 1145Z.
AN UPPER LEVL TROF WILL MOVE ACROSS THE AREA TODAY. CONDITIONS WILL
BE GENERALLY DRY BUT WESTERLY SURFACE WINDS WILL INCREASE AND BECOME
STRONG AND GUSTY AFTER 15Z. STRONGEST WINDS WILL OCCUR ALONG THE
ROCKY MOUNTAIN FRONT AND ACROSS EASTERN GLACIER COUNTY. ISOLATED
SHOWERS OVER FERGUS COUNTY WILL END BY 17Z. VFR CONDITIONS WILL
PREVAIL.

&&

.FIRE WEATHER...
STRONG WESTERLY WINDS ALOFT WILL MIX DOWN TO THE SURFACE TODAY
PRODUCING VERY WINDY CONDITIONS BY LATE MORNING THAT WILL PERSIST
INTO THIS EVENING. STRONGEST WINDS WILL OCCUR OVER FIRE WEATHER
ZONE 112 WHERE GUSTS UP TO 60 MPH ARE POSSIBLE IN GLACIER COUNTY.
ELSEWHERE...SUSTAINED WINDS OF 20-30 MPH WITH GUSTS 35-45 MPH ARE
EXPECTED. THOUGH THE AIRMASS WILL BE COOLER AND MORE STABLE
TODAY...IT WILL REMAIN DRY WITH HUMIDITY RANGING FROM 10-20% AT
LOWER ELEVATIONS TO 20-25% AT HIGHER ELEVATIONS. WINDS BEGIN TO
DIMINISH LATE THIS EVENING BUT LOOK TO REMAIN AT OR ABOVE 10-20 MPH
THROUGH TUESDAY. ADDITIONAL COOLING IS EXPECTED TUESDAY...HOWEVER
AFTERNOON HUMIDITY WILL LIKELY AGAIN DROP TO NEAR OR BELOW 20%.
HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  77  39  66  33 /   0   0   0   0
CTB  70  34  61  29 /   0  10   0  10
HLN  77  39  67  34 /   0   0   0   0
BZN  81  35  70  28 /   0   0   0   0
WEY  71  27  65  22 /  10   0   0   0
DLN  78  36  69  31 /   0   0   0   0
HVR  79  36  67  32 /   0  10   0   0
LWT  79  35  63  30 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD...
BLAINE...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND
CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN
TETON...HILL...JEFFERSON...JUDITH BASIN...LIBERTY...NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

RED FLAG WARNING UNTIL MIDNIGHT MDT TUESDAY NIGHT GALLATIN...
MADISON...MEAGHER.

RED FLAG WARNING UNTIL 9 PM MDT TUESDAY FERGUS.

HIGH WIND WARNING FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
EASTERN GLACIER.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT NORTHERN ROCKY
MOUNTAIN FRONT.

&&

SHORT TERM...HOENISCH
LONG TERM...EMANUEL
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 9, 8:57 PM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
957 PM MDT SUN SEP 9 2012

MTZ009-110400-
NORTHERN ROCKY MOUNTAIN FRONT-
957 PM MDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT MIDNIGHT.

A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING AND RED FLAG WARNING WILL CONTINUE IN EFFECT
THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011>014-044>053-110400-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-
957 PM MDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING WILL CONTINUE IN EFFECT THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ015-054-055-110400-
MADISON-MEAGHER-GALLATIN-
957 PM MDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING WILL CONTINUE IN EFFECT THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-110400-
BEAVERHEAD-
957 PM MDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING WILL CONTINUE IN EFFECT THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-110400-
EASTERN GLACIER-
957 PM MDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING WILL CONTINUE IN EFFECT THROUGH MONDAY EVENING.

A HIGH WIND WATCH IS IN EFFECT FROM 9 AM MDT MONDAY THROUGH
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
September 10, 6:00 AM MST to 7:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

Logan Pass weather station measures 74 mph wind gust.

High Wind, Eastern Glacier

When
September 10, 1:00 PM MST to 2:00 PM MST
Where
Eastern Glacier forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

Cut Bank ASOS measures 40 mph sustained winds between 1pm and 2pm. Peak wind gust of 55 mph at 1:44pm MDT.

High Wind, Southern Rocky Mountain Front

When
September 10, 3:45 PM MST to 5:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Weather station 13 miles W of Bynum measures 59 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411540, 411541, 411542.